Iowa, 2019

Hail in Iowa, September 14, 2019

September 14, 2019 · NWS DMX · 14 events in 7 counties and zones

A cluster of low level jet initiated storms in central Nebraska slowly made their way eastward overnight and during the early morning hours of the 14th. With zonal flow aloft, their general motion was directly eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cluster of low level jet initiated storms in central Nebraska slowly made their way eastward overnight and during the early morning hours of the 14th. With zonal flow aloft, their general motion was directly eastward. As the low level jet waned in the morning, the overall extent of the storms diminished, but never fully ceased. As diurnal heating increased the storms remained on the leading edge of the gradient, where MUCAPE values crept into the 1000-3000 J/kg neighborhood. While hail cape values were marginal, under 800 J/kg, there was enough effective bulk shear, around 40 to 50 kts at times, to allow storms to organize and produce periods of heavy rainfall and severe hail. The majority of storms produced marginally severe hail, with a couple of reports as large as ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 14, 5:15 AM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Sep 14, 5:15 AM CST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
615 AM CDT Sat Sep 14 2019

.UPDATE...
Issued at 610 AM CDT Sat Sep 14 2019

Nocturnal convection across Nebraska is a bit more robust than
anticipated at this point so have raised PoPs somewhat from west
central to north central sections later this morning. Expect
typical diminishing trend after sunrise however as low level jet
processes wane.

&&

.DISCUSSION.../Today through Friday/
Issued at 327 AM CDT Sat Sep 14 2019

The main concerns this morning will be convective trends late
this afternoon into tonight, and then unseasonal warmth and
humidity into early next week as our pattern transitions from
zonal, to ridging, to eventually weak southwest flow aloft.

Vertical motion with both kinematic and thermodynamic
contributions is already spreading across the MO Valley early this
morning, but it is moisture starved resulting in only patchy mid
and high cloudiness for the time being. The kinematic support will
eventually exit to the east, but steady warm/moist advection will
persist into the evening providing sufficient low level moisture
to initiate convection by late this afternoon and especially this
evening. There is the potential for both severe weather this
evening and then heavy rain as the current 60+ dewpoint axis to
our west pivots around the departing high into the MO Valley.
Spotty convection may develop north and west +/- 00z in 3000+ j/kg
MUCAPEs and 30-40kts of effective shear. Our threats would mainly
be wind and hail, too far south removed from the MN warm front.

Into tonight locally heavy rain will be at least some concern as
the severe potential wanes with the loss of heating, but nocturnal
processes increase coverage. The 305K isent surface suggests
little baroclinicity, but any convection will continue to be fed
by 30-40kts of moist flow in an unseasonally moist airmass for mid
September. Parameterized and convection allowing model guidance
suggests mainly moderate amounts with only isolated heavy rains so
have opted to not issue a headline at the moment due to this and
still relatively dry antecedent soil moisture conditions.
Northeast IA has a much better phasing of heavy rain potential per
00z HREF probability matched mean precip, and locations of recent
significant rains.

Convection may briefly linger south and east into early Sunday
morning along and ahead of the surface pressure trough before the
attention turns to increasing temperatures and humidities early
next week. Weak return flow will develop Sunday and remain in
place and build further into Monday. This will boost highs well
through the 80s with dewpoints pushing 70F by Monday. This will
result in peak afternoon heat indices of 90 or more.

Chance PoPs start creeping back into the forecast toward midweek,
but confidence is not great. Models differ on the degree of
ridging and subsequent southern extent of the surface boundary,
affecting both temp and precip potential. The models agree on a
potent northern Plains short wave passage around midweek, but
timing is as far off as 24 hours and forcing mechanisms are
nebulous into the remainder of the valid period leaving varied
degrees of extended low end PoPs through next week. Temps will
likely remain above normal through the period due to persistent
weak ridging or southwest flow, but not to the degree of earlier
this week with weaker, more chaotic surface flow expected.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 614 AM CDT Sat Sep 14 2019

Nebraska convection should enter western and northern IA later
this morning but then dissipate into midday with mainly VFR
conditions anticipated. Additional showers and storms with
greater coverage are expected tonight however. Have kept VFR in
place with VCSH/VCTS wording for now until timing and location
confidence increases. MVFR or less is certainly possible at times
in the stronger storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...Small
DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Sep 14, 4:04 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
504 AM CDT Sat Sep 14 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-151015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
504 AM CDT Sat Sep 14 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible tonight into Sunday morning.
A few storms may become severe with hail and damaging winds the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic storm chances are possible Tuesday into Thursday, but the
probability of severe weather remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed late tonight.

KLP

In the hours before

Special weather statement, Sep 14, 11:12 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1212 PM CDT Sat Sep 14 2019

IAZ057-058-070-141800-
Guthrie IA-Audubon IA-Cass IA-
1212 PM CDT Sat Sep 14 2019

...Up to Nickle Sized Hail and Heavy Rain Possible...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Audubon, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Audubon, Exira, Adair, Elk Horn, Kimballton, Brayton, Marne and
Audubon County Airport.

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4176 9509 4186 9480 4186 9478 4151 9458
      4150 9470 4148 9470 4142 9516
TIME...MOT...LOC 1710Z 244DEG 24KT 4168 9508

Hagenhoff

The radar

The Des Moines radar (KDMX), 99 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Audubon

When
September 14, 11:33 AM CST
Where
Audubon County, Audubon Arpt
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.700, -94.920

Audubon Fire reported nickel sized hail.

Hail, Dallas

When
September 14, 1:15 PM CST
Where
Dallas County, 2.81 mi S of Dawson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.810, -94.220

Emergency manager reported predominantly pea and dime sized hail, with several up to quarter in size mixed in.

Hail, Greene

When
September 14, 1:50 PM CST
Where
Greene County, 0.69 mi N of Jefferson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -94.380

Trained spotter reported quarter sized hail.

Hail, Webster

When
September 14, 2:15 PM CST
Where
Webster County, 1.23 mi NE of Brushy
Measured
1 in hail
Reported by
Public
Coordinates
42.440, -93.980

Public reported quarter sized hail.

Hail, Hamilton

When
September 14, 2:33 PM CST
Where
Hamilton County, 0.69 mi S of Kamrar
Measured
1 in hail
Reported by
Public
Coordinates
42.390, -93.730

Public reported quarter sized hail, via the mPING app.

Hail, Greene

When
September 14, 3:23 PM CST
Where
Greene County, 1.54 mi W of Farlin
Measured
1 in hail
Reported by
Social Media
Coordinates
42.080, -94.480

Public reported quarter sized hail.

Hail, Story

When
September 14, 4:31 PM CST
Where
Story County, 2.31 mi NNW of Ames
Measured
0.75 in hail
Reported by
Public
Coordinates
42.060, -93.640

Public reported penny sized hail, via the mPING app.

Hail, Story

When
September 14, 4:36 PM CST
Where
Story County, 1.69 mi WSW of Ames
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.020, -93.650

NWS employee reported quarter sized hail.

Hail, Story

When
September 14, 4:53 PM CST
Where
Story County, 0.86 mi NW of Ames
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -93.630

Public reported quarter sized hail, via the mPING app.

Hail, Story

When
September 14, 4:55 PM CST
Where
Story County, Ames
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -93.620

Public reported quarter sized hail, via the mPING app.

Hail, Story

When
September 14, 4:55 PM CST
Where
Story County, 0.86 mi NW of Ames
Measured
1.25 in hail
Reported by
Public
Coordinates
42.040, -93.630

Public reported half dollar sized hail via the mPING app.

Hail, Story

When
September 14, 4:59 PM CST
Where
Story County, 0.51 mi E of Ames
Measured
1.25 in hail
Reported by
Public
Coordinates
42.030, -93.610

Public reported half dollar sized hail, via the mPING app.

Hail, Story

When
September 14, 5:00 PM CST
Where
Story County, 1.24 mi NE of Ames
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.040, -93.600

Emergency manager reported ping pong ball sized hail. This is a delayed report.

Hail, Hardin

When
September 14, 5:30 PM CST
Where
Hardin County, 0.69 mi S of Eldora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.360, -93.100

Trained spotter reported nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855671, 855672, 855673, 855674, 855675, 855676, 855677, 855678, 855679, 855680, 855681, 855683, 855682, 855684.